EconPapers    
Economics at your fingertips  
 

The Less-Volatile U.S. Economy: A Bayesian Investigation of Timing, Breadth, and Potential Explanations

Chang-Jin Kim (), Charles Nelson and Jeremy Piger ()

Journal of Business & Economic Statistics, 2004, vol. 22, issue 1, 80-93

Abstract: Using a Bayesian model comparison strategy, we search for a volatility reduction in U.S. real gross domestic product (GDP) growth within the postwar sample. We find that aggregate real GDP growth has been less volatile since the early 1980s, and that this volatility reduction is concentrated in the cyclical component of real GDP. Sales and production growth in many of the components of real GDP display similar reductions in volatility, suggesting the aggregate volatility reduction does not have a narrow source. We also document structural breaks in inflation dynamics that occurred over a similar time frame as the GDP volatility reduction.

Date: 2004
References: Add references at CitEc
Citations: View citations in EconPapers (68) Track citations by RSS feed

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
Working Paper: The less volatile U.S. economy: a Bayesian investigation of timing, breadth, and potential explanations (2003) Downloads
Working Paper: The less volatile U.S. economy: a Bayesian investigation of timing, breadth, and potential explanations (2001) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bes:jnlbes:v:22:y:2004:i:1:p:80-93

Ordering information: This journal article can be ordered from
http://www.amstat.org/publications/index.html

Access Statistics for this article

Journal of Business & Economic Statistics is currently edited by Jonathan H. Wright and Keisuke Hirano

More articles in Journal of Business & Economic Statistics from American Statistical Association
Bibliographic data for series maintained by Christopher F. Baum ().

 
Page updated 2019-08-03
Handle: RePEc:bes:jnlbes:v:22:y:2004:i:1:p:80-93